zbMATH — the first resource for mathematics

Quasiconformal groups with small dilatation. II. (English) Zbl 1246.30074
The authors investigate to what extent quasiconformal groups are similar or not to Möbius groups.
Denote by \(\overline{\mathbb B}^n\) the unit closed ball in the real \(n\)-dimensional Euclidean space and by \(\mathbb S^{n-1}\) its boundary. In the case \(n=2\), every quasiconformal group acting on \(\overline{\mathbb B}^n\) is the quasiconformal conjugate of a conformal group or a Möbius group, as proved independently in [D. Sullivan, Ann. Math. Stud. 97, 465–496 (1981; Zbl 0567.58015)] and [P. Tukia, Ann. Acad. Sci. Fenn., Ser. A I Math. 5, No. 1, 73–78 (1980; Zbl 0411.30038)]. On the other hand, for \(n\geq 3\) there exists a discrete quasiconformal group not quasiconformally conjugate to a Möbius group. This was first proved in [P. Tukia, Ann. Acad. Sci. Fenn. Ser. A I, Math. 6, No. 1, 149–160 (1981; Zbl 0443.30026)] and refined later in [the second author, Ann. Acad. Sci. Fenn. Ser. A I, Math. 11, No. 2, 179–202 (1986; Zbl 0635.30021)].
The basis for a deeper study of quasiconformal groups in case \(n\geq 3\) was established in [F. W. Gehring and the second author, Proc. Lond. Math. Soc. 55, 331–358 (1987; Zbl 0628.30027)]. More recently, the authors published the immediate precedent of the article under review [Proc. Am. Math. Soc. 129, No. 7, 2019–2029 (2001; Zbl 0984.30023)].
For a fixed real number \(K\geq 1\) it is said that a discrete group \(G\) of orientation-preserving homeomorphisms of \(\overline{\mathbb B}^n\) or \(\mathbb S^{n-1}\) is a \(K\)-quasiconformal group if each of its elements is \(K\)-quasiconformal. The group \(G\) is said to be quasiconformal if it is \(K\)-quasiconformal for some \(K\). The infimum of such values \(K\) is the dilatation of \(G\), and \(G\) is a Möbius group if its dilatation is 1. The authors introduce the notion of \((M, \delta)\)-presented quasiconformal group, where \(M\) is a positive integer and \(\delta >0\) is a real number, as those satisfying the following conditions:
1) \(G\) is generated by \(m\leq M\) of its elements, say \(S=\{g_1, \dots, g_m\}\).
2) Every simple relation in the generators of \(S\) has word length at most \(M\).
3) The order of every element of \(G\) of finite order is at most \(M\).
4) The hyperbolic distance between the origin \(0\) and their images \(g_i(0)\), for \(1\leq i\leq m\), is smaller that \(\delta^{-1}\).
Of course, this last condition must be modified in dealing with homeomorphisms of \(\mathbb S^{n-1}\).
One of the main results of the paper under review states that each nonelementary \((M, \delta)\)-presented quasiconformal group with small enough dilatation (i.e. there exists a bound for its dilatation depending only on the number of generators and the length of the relations providing a presentation of it) is isomorphic to a Möbius group. As usual, the group \(G\) is said to be nonelementary if its limit set \(\Lambda (G)\) contains more than two points.
One can ask if the isomorphism between the groups above is induced by a homeomorphism between the limit sets. The authors answer this question in the affirmative, under not so strong assumptions, in Theorem 5.4. They have also included in this carefully written article some enlightening examples and challenging open questions.

30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
20H10 Fuchsian groups and their generalizations (group-theoretic aspects)
57S30 Discontinuous groups of transformations
Full Text: DOI
[1] Bonfert-Taylor, P and Martin, G. Quasiconformal groups with small dilatationI. Proceedings of the American Mathematical Society. Vol. 129(7), pp.2019–2029. · Zbl 0984.30023
[2] DOI: 10.1090/S0894-0347-98-00264-1 · Zbl 0906.20022 · doi:10.1090/S0894-0347-98-00264-1
[3] Freedman MH, Journal of Differential Geometry 25 pp 75– (1987)
[4] DOI: 10.1090/S0002-9947-1962-0139735-8 · doi:10.1090/S0002-9947-1962-0139735-8
[5] Gehring, FW and Martin, GJ. Discrete quasiconformal groups I. Proceedings of the London Mathematical Society. Vol. 55(3), pp.331–358. · Zbl 0628.30027
[6] DOI: 10.1007/BF02798768 · Zbl 0449.30012 · doi:10.1007/BF02798768
[7] Gromov M, Proc. Stonybrook Conf. Ann. math. Studies 97 pp 183– (1981)
[8] Iwaniec T, Oxford Mathematical Monographs (2001)
[9] DOI: 10.2307/2373814 · Zbl 0336.30007 · doi:10.2307/2373814
[10] Martin GJ, Annales Academiae Scientiarum Fennicae 11 pp 179– (1986)
[11] Martio O, Annales Academiae Scientiarum Fennicae 4 pp 383– (1979)
[12] Maskit B, Kleinian Groups (1988)
[13] McKemie J, Annales Academiae Scientiarum Fennicae 12 pp 95– (1987)
[14] DOI: 10.1093/qmath/os-2.1.1-a · Zbl 0001.22703 · doi:10.1093/qmath/os-2.1.1-a
[15] Rešetnjak Ju G, Sibirskii Matematicheskii Zhurnal 9 pp 667– (1968)
[16] Rickman S, Quasiregular Mappings (1993) · doi:10.1007/978-3-642-78201-5
[17] DOI: 10.1007/BF02796595 · Zbl 0603.30026 · doi:10.1007/BF02796595
[18] Tukia P, New Zealand Journal of Mathematics 23 pp 157– (1994)
[19] DOI: 10.1515/crll.1998.081 · Zbl 0909.30034 · doi:10.1515/crll.1998.081
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.